Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 163, NWS Lincoln, IL

July 7, 2003Marshall County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 7, 2003, 8:42 AM CDT for Marshall County, Illinois. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 8:42 AM CDT (13:42 UTC)
Expired
Jul 7, 2003, 9:45 AM CDT
In force
63 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Marshall County, IL

The radar

The Lincoln radar (KILX), 110 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
611 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 071342
SVRILX
ILC123-071445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
842 AM CDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN CENTRAL ILLINOIS

* UNTIL 945 AM CDT

* AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF HENRY...OR ABOUT 11 MILES
  NORTH OF LACON...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HENRY
  LACON
  VARNA
  TOLUCA
  WENONA

ANOTHER LOCATION IN THIS WARNING IS...LA ROSE.

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4129 8948 4107 8961 4093 8906 4111 8906

$$

BARKER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:00 AM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jul 7, 3:00 AM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 AM CDT MON JUL 7 2003

THUNDERSTORM CLUSTER OVER NORTHERN IOWA IS DEVELOPING ALONG/NORTH OF
WARM FRONT AT THE NOSE OF THE LOW LEVEL JET. EXPECT THIS ACTIVITY TO
REMAIN NORTH OF THE WARM FRONT...WHICH IS NORTH OF THE CWA. AIRMASS
OVER OUR AREA WILL ONCE AGAIN BE QUITE UNSTABLE WITH A VERY WEAK
CAP. IF THE MORNING THUNDERSTORMS OVER NORTHERN ILLINOIS CAN PUSH AN
OUTFLOW BOUNDARY AS FAR SOUTH AS OUR NORTHERN ZONES...AFTERNOON
REDEVELOPMENT WILL BE POSSIBLE. IT IS STILL UNCERTAIN WHETHER THIS
WILL OCCUR...AS THE STORMS WILL BECOME MORE ELEVATED WITH TIME. WILL
RETAIN DRY FORECAST IN THE 1ST PERIOD FOR NOW...WITH ANY AFTERNOON
CONVECTION TOO ISOLATED FOR MENTION AT THIS TIME.

AS FOR THE LATER PERIODS...LOOKS LIKE ANOTHER MCS WILL BE ON TAP FOR
TONIGHT...WHICH WILL PUSH INTO THE NORTHERN ZONES. AT THIS TIME...IT
APPEARS THAT THIS ACTIVITY WILL REMAIN NORTH OF OUR SOUTHERN
ZONES...SO WILL DROP POPS FOR THEM TONIGHT. TONIGHTS MCS AND
SUBSEQUENT CLUSTERS WILL FORCE THE SYNOPTIC FRONT SOUTHWARD INTO
CENTRAL ILLINOIS TUESDAY THROUGH WEDNESDAY NIGHT. THIS IS ADVERTISED
BY ALL MODELS. THE GFS APPEARS TO SUFFER FROM THE USUAL GRID SCALE
FEEDBACK PROBLEMS...WHICH DEEPENS WAVES ALONG THE SURFACE FRONT TOO
MUCH. WILL FOLLOW THE ETA IN THE LATER PERIODS...WHICH SUGGESTS THAT
PRECIPITATION NORTH OF THE FRONT MAY EXTEND INTO THE NORTHERN ZONES.
WILL ADD POPS THERE FOR WENDESDAY NIGHT. DO NOT PLAN ANY CHANGES TO
DAYS 5 THROUGH 7 AT THIS TIME.   ..04..

.ILX...NONE.
Hazardous weather outlook, Jul 7, 6:11 AM CDT, 2 hours 31 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
611 AM CDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT FOR CENTRAL AND SOUTHEAST ILLINOIS. THE MAIN THREAT AREA
WILL BE NORTH OF A BEARDSTOWN...TO SPRINGFIELD...TO MARSHALL LINE.
THE PRIMARY STORM THREAT WILL BE DAMAGING WINDS...LARGE HAIL...AND
VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE OVER ALL OF
CENTRAL AND SOUTHEAST ILLINOIS...BOTH ON TUESDAY...THROUGH WEDNESDAY
AND INTO EARLY THURSDAY MORNING. THE PRIMARY SEVERE WEATHER THREAT
WILL CONTINUE TO BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:14 PM CDTSevere Thunderstorm WarningILXVermilion61 min
Jul 7, 9:25 AM CDTSevere Thunderstorm WarningILXWoodford65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.